Hail, Ellsworth
- When
- May 7, 11:01 AM CST
- Where
- Ellsworth County, 0.69 mi N of Ellsworth
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.740, -98.230
Widely scattered severe storms moved across portions of south central and southeast Kansas during the late afternoon and evening hours of May 7th, 2020. Hail up to quarter size and wind gusts to 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widely scattered severe storms moved across portions of south central and southeast Kansas during the late afternoon and evening hours of May 7th, 2020. Hail up to quarter size and wind gusts to 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 5:06 AM CST, 5 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 606 AM CDT Thu May 7 2020 .SHORT TERM...(Today through Sunday) Issued at 322 AM CDT Thu May 7 2020 Expecting scattered showers and isolated thunderstorms increasing from the west this morning, with chances and coverage gradually becoming numerous this afternoon and evening, as deep warm advection commences ahead of a seasonably strong shortwave and associated cold front approaching from the northwest. Surface-850mb moisture return will be modest at best due to high pressure along the Gulf Coast, which will limit instability across the forecast area. While widespread severe weather appears unlikely with this system, strong lift coupled with a combination of marginal instability and strong deep layer shear should support a risk of strong to marginally severe storms, especially from around midday through the evening, generally along/west of the Flint Hills corridor, where mid-level lapse rates and associated instability rooted above 850mb is higher than points further east/northeast. Main threats will be dime to quarter size hail, along with isolated damaging wind gusts and locally heavy rain. Activity should end fairly rapidly from the north during the evening and overnight. Below normal temperatures will prevail Friday through the weekend, with thickness values only supporting daytime highs in the 60s. Overnight lows will be coolest Friday night/early Saturday, with mid to upper 30s likely. At this time, we are not expecting sub-freezing temperatures. .LONG TERM...(Sunday Night through Wednesday) Issued at 322 AM CDT Thu May 7 2020 Model consensus continues to advertise relatively cool and wet weather Sunday night through Tuesday. Thickness values coupled with extensive clouds and precipitation may only support 50s for daytime highs. Instability rooted above 850-700mb appears meager, so strong or severe storms are unlikely. Ensemble means continue to hint at a possible pattern change by mid- late next week, with subtle western CONUS troughing and eastern CONUS ridging taking shape. This would support a return to near or above normal temperatures, along with an increasing spring-like strong to severe thunderstorm threat across Mid-America. Stay tuned. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 606 AM CDT Thu May 7 2020 Scattered showers and isolated storms will affect central Kansas through mid-morning along and west of I-135. Additional showers and storms are expected later today into this evening as a stout upper level trof moves across the area. MVFR cigs are expected this evening with clouds scattering out late tonight as stronger north winds set in across the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 48 63 39 / 70 70 0 0 Hutchinson 65 46 62 37 / 60 50 0 0 Newton 64 45 61 37 / 70 70 0 0 ElDorado 65 47 61 37 / 70 80 0 0 Winfield-KWLD 70 49 64 38 / 60 80 0 0 Russell 66 43 63 37 / 50 30 0 0 Great Bend 66 44 63 38 / 50 30 0 0 Salina 63 45 61 37 / 70 40 0 0 McPherson 64 45 61 37 / 70 50 0 0 Coffeyville 69 51 63 37 / 60 90 0 0 Chanute 66 49 61 37 / 60 90 0 0 Iola 65 48 60 36 / 70 90 0 0 Parsons-KPPF 68 51 61 37 / 60 90 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 437 AM CDT Thu May 7 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 437 AM CDT Thu May 7 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will impact the region today through this evening. A few strong to marginally severe thunderstorms are possible, especially generally along and west of the Flint Hills corridor. The main threats will be dime to quarter size hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic shower and thunderstorm chances are forecast late Sunday night through mid to late next week. While there is still a lot of uncertainty with timing and location, at least strong storms would appear to be possible during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 1129 AM CDT Thu May 7 2020 KSZ047-048-050-071715- Ellsworth KS-Rice KS-Barton KS- 1129 AM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Ellsworth County in central Kansas... Northern Rice County in central Kansas... East central Barton County in central Kansas... * Until 1215 PM CDT. * At 1126 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Claflin...moving east at 50 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Claflin, Kanopolis, Holyrood, Bushton, Geneseo, Lorraine, Frederick, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3876 9793 3844 9792 3840 9853 3858 9859 TIME...MOT...LOC 1628Z 256DEG 42KT 3851 9847 METZGER
Special Weather Statement
National Weather Service Wichita KS
1144 AM CDT Thu May 7 2020
KSZ047-048-071715-
Ellsworth KS-Barton KS-
1144 AM CDT Thu May 7 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 1215 PM CDT.
* At 1142 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Holyrood, or 8 miles north of
Claflin...moving east at 55 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Ellsworth, Kanopolis, Holyrood, Lorraine, Kanopolis Lake, Kanopolis
State Park and Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 9849 3874 9849 3887 9796 3887 9793
3860 9793 3853 9854 3870 9860
TIME...MOT...LOC 1644Z 256DEG 49KT 3864 9848
METZGERSpecial Weather Statement National Weather Service Wichita KS 1148 AM CDT Thu May 7 2020 KSZ067-071745- Reno KS- 1148 AM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Reno County in south central Kansas... * Until 1245 PM CDT. * At 1145 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Neola...moving east at 55 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville, Yoder, Willowbrook, Langdon, Hutchinson Airport, Cheney State Park and Cheney Lake. LAT...LON 3807 9847 3817 9770 3774 9770 3774 9846 TIME...MOT...LOC 1647Z 256DEG 48KT 3787 9859 METZGER
The Wichita radar (KICT), 139 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Lots of small hail was reported, with some larger stones mixed in. It was hailing so hard the spotter thought the window would break, but the largest size stone was only nickel size.
Winds were also reported to gust to 50 mph.
The peak wind gust was reported at Eisenhower National Airport.
The dime to nickel size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894611, 894612, 894613, 894615, 894616.